ArticleThe Southern African journal of critical care : the official journal of the Critical Care Society2026
High-dose insulin euglycaemic therapy (HIET): How high is high enough and what are the risks?
Article in The Southern African journal of critical care : the official journal of the Critical Care Society, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Abstract: Calcium-channel blockers (CCBs) are widely prescribed in South Africa and are frequently implicated in overdose-related morbidity and mortality. We report a case of amlodipine overdose in a teenager. Her management is notable for the exceptionally high dose of insulin used as part of high dose insulin euglycaemic therapy (HIET), far exceeding standard protocol. Despite the aggressive dosing, no clinically significant hypoglycaemia or hypokalaemia occurred. The patient showed progressive improvement and was discharged from the intensive care unit on day 3, making a full recovery. This case demonstrates that insulin doses significantly exceeding conventional protocols may be safe and effective in resource-limited settings when supported by experienced staff and close monitoring. More research is needed to guide optimal HIET dosing and safe discontinuation protocols. Contribution of study: This case demonstrates that concentrated insulin formulations, combined with appropriate monitoring and level of care, can safely deliver higher than usual insulin doses. The use of concentrated insulin significantly reduces its contribution to total fluid administration, providing a practical approach to fluid stewardship. The report highlights a clinical management gap: the absence of standardised protocols for discontinuing insulin and dextrose infusions after high-dose insulin euglycaemic therapy. This case provides data on successful weaning and cessation of HIE and dextrose therapy following unconventionally high insulin dosing. High insulin doses may warrant consideration in severe calcium channel blocker toxicity when conventional haemodynamic support is unavailable or deemed insufficient.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.